Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 229, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 13, 2017, 6:34 PM CDT for Knox County, Nebraska. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 13, 2017, 6:34 PM CDT (23:34 UTC)
- Expired
- Aug 13, 2017, 7:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Knox County, NE
The radar
The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 6:04 PM CDT, 30 minutes earlier.
Area forecast discussion, Aug 13, 6:04 PM CDT, 30 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 604 PM CDT Sun Aug 13 2017 .SHORT TERM...(Tonight through Wednesday) Issued at 307 PM CDT Sun Aug 13 2017 Thunderstorm chances will reach most of the area through Monday, with a generally active period for most of the upcoming week. Subjective 12Z upper-air analysis indicates a compact upper-level low centered in southeast ND and dropping southeastward toward eastern SD/western MN. A broader upper-level trough was noted in western Canada, with weak ridge between over MT/ID toward the UT-NV border. Stronger upper-level jet streak was noted along the Northeast coast, with a weaker 75kt jet over KOMA. A small 850mb low was noted in southeast ND, associated with the upper low, with 12C+ dewpoints edging into western to central NE. Surface low at 19Z was centered in central MT, with secondary lows in central WY and northeast NM, and a boundary was noted from southwest to northeast NE and into southeast SD. Main forecast concern is convective potential tonight, with showers/storms lingering into and/or redeveloping on Monday, and convective potential again on Tuesday. Instability axis at 19Z was noted in central NE, with rapid dropoff in instability near the MO River in NE, as MLCAPE was around 3000 and largely uncapped. Thunderstorms should develop in the next few hours from central NE toward southeast SD, with convection dropping southeast through the evening/night. Latest high-res guidance suggests isolated supercells developing in southeast SD and in central NE, with CWA in between and left out until weaker but more scattered storms develop later this evening. Supercells would carry a severe weather potential as deep-layer shear tops 40-45kt, with large hail and damaging wind gusts the main threat. Thunderstorm development later this evening and tonight would be on the nose of the low-level jet in northeast NE to northwest IA, with potential storms dropping southeast through the CWA tonight into Monday morning. Evolution on Monday is a little murkier, given the potential for remnant storms, convective debris, remnant boundaries as well as mesoscale boundaries, and rising 500mb heights with the approach of the upper-level shortwave ridge. With lower confidence on where any potential afternoon storms could develop, a more widespread slight- chance POP seems warranted. As the ridge passes on Monday night and Tuesday, with a trough behind it, a surface low will develop in eastern CO by Tuesday afternoon, with a trough axis extending northeastward through central to northeast NE and into southeast SD. This region should be a focus for afternoon thunderstorm development as MLCAPE tops 3000-3500 J/kg. Deep-layer shear may be weaker with this system, but instability should be abundant, along with supportive synoptic features. Thus, expect fairly widespread thunderstorm development by Tuesday evening, rolling across eastern NE to western IA Tuesday evening and overnight and into Wednesday morning. The frontal forcing feels favorable for cold pool development behind the convection, like it would be more of a wind risk, but at day 3, details are still subject to quite a bit of clarification. In wake of morning convection, do think that the airmass will be stabilized enough for the rest of Wednesday to be fairly quiet. Temperatures should return to readings closer to normal, but they will be affected quite a bit by convective debris or lingering showers (or periods of significant clearing and warming) on any given day. .LONG TERM...(Wednesday night through Sunday) Issued at 307 PM CDT Sun Aug 13 2017 Believe quiet weather will continue Wednesday night into Thursday as mid-level ridging and surface high pressure moves across the MO River valley in wake of the Tuesday night system. Return flow could allow shower/storm development by Thursday night into Friday, with a wet pattern returning through Sunday as an upper-level trough again traverses the northern Plains and encounters a more unstable/moist airmass. As with earlier in the week, temperatures should be largely closer to normal but could deviate on some days if there is interference from clouds/showers or persistence of clearing/mixing beyond current forecast expectations. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 605 PM CDT Sun Aug 13 2017 TSRA in southeast SD should continue to move southeast and there may be new development. Will include some VCTS mention at all three TAF sites for part of the period. Chances seem highest at KOFK and will monitor for possible addition of a TEMPO group for MVFR conditions with TSRA. Otherwise it looks like there may be at least a TEMPO period of MVFR ceilings later tonight, then becoming VFR by late morning or early afternoon. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Mayes LONG TERM...Mayes AVIATION...Miller
Hazardous weather outlook, Aug 13, 3:26 PM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 326 PM CDT Sun Aug 13 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-141200- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 326 PM CDT Sun Aug 13 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY Isolated thunderstorms are expected by late afternoon in or near northeast Nebraska. These storms have the potential to become strong to severe, with large hail and damaging winds the main risks. Storms should increase in coverage later this evening in northeast Nebraska to northwest Iowa, moving across the rest of eastern Nebraska and western Iowa through tonight, but these later storms are less likely to be strong to severe. A few thunderstorms are possible again on Monday afternoon and evening, with storms not likely to be severe. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY Thunderstorms are possible on Tuesday afternoon and evening, continuing through Tuesday night. Storms again are likely to develop toward central to northeast Nebraska and then move across the area through the evening and overnight hours. Storms may be strong to severe, with damaging winds and large hail the main risks. In addition, localized heavy rainfall is possible. Chances for on and off thunderstorms return on Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight or Monday. Mayes
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.